3 Dangerous Drugs that Can Put Kids at Risk with a Single Dose
How to Tell if You Have Symptoms of Dead Butt Syndrome
Woman Underwent Life-Changing Surgeries to Correct Her Extreme S…
Is It Possible for Humans to Breathe through Their Butt?
Your COVID-19 Questions Answered!
Boost Your Tush with a Pair of Leggings?
Hear about the Difficult Scoliosis Surgeries That Changed One Wo…
What You Need to Know about Common Food Labels!
Will Going Braless Cause Your Breasts to Sag?
Should You Wear Your Bra to Bed?
The Calorie Burning Benefits of Hula Hooping!
How Often Should You Be Showering?
Potato Milk Is Here: Why It’s Good and How to Make it at Home
Watch This 3-Minute Minimally Invasive Snoring Procedure
Concerned You Might Have ADHD?
The Doctors Put Your Shower Knowledge to the Test
Adults with ADHD are Taking Their Power Back on TikTok!
Why You Should Be Telling Others You Have Been Vaccinated for CO…
Are You Using the Right Shower Products to Get Clean?
Is This Procedure the Solution to Your Snoring?
More than 70,000 children are seen in the ER each year because of unintentional medication poisoning. ER physician Dr. Travis Stork is joined by ER physician Dr. Darria Long Gillespie to warn you about prescription drugs that can have tragic consequences to children.
Dr. Long Gillespie explains that prescription narcotic painkillers are “The number-one group cause of death from medication in children under five.” Children who ingest narcotic pain medication may seem lethargic or sleepy, with slowed breathing. “If you suspect your child has a narcotic overdose, we do have a reversal agent,” adds Dr. Stork. The key is to seek help immediately.
Many medications are delivered via adhesive patches, which time-release the drug over several days. This is convenient and safe for adults, but a child who bites, chews, or sucks on a patch will get the entire dose it contains at once. Even a used patch can be dangerous. “This is really gross,” says Dr. Long Gillespie, “but children will go into the garbage can and find a used patch.”
Keeping kids safe means keeping medication – all medication! – out of their grasp. Dr. Long Gillespie explains that “Grandma’s purse syndrome” often puts children in danger. Childless adults often carry their medication in easily accessible containers in a pocket or handbag. “If they have any medications at all, make sure they’re locked up and far away.”
She also recommends “triple-layer protection” –store medication in babyproof containers, lock the containers, and store them out of reach.
Finally, think about how you talk to your child about medication. Dr. Long Gillespie has a two-year-old of her own, and she says, “We’re always very serious about medications. I don’t call them candy, I don’t call them toys – even if I’m trying to get her to take it. It’s medicine. It’s not a toy.”
If you suspect your child has been exposed to medication, don’t wait for symptoms to appear. Call the National Poison Control Center at 1-800-222-1222 immediately, or call 911.